So, there I was, all cock-sure and arrogant about being able to cold-turkey rehab myself off of some pychotropics on which I have made myself dependent over a period of more than a decade. For a few days, it was nice. All of the smiles with far less of the irritability that seems to come from the dosage being higher than my current needs. I liked the cold-turkey idea.
But apparently, it did not like me. After watching Transformers (stupidest successful movie ever; yes Megan Fox is hotness personified, but holy Shia Lebouf, where was MY eye candy? And re Megan Fox…hot yes, but I was disturbed and taken out of the moment in the movie when occasionally the camera captured her in the background of the frame, wearing what appeared to be a slack-faced look of utter stupidity that could not have been, and surely was not intended to be, acting. But yes, she is hawt. Like a steam engine hot.), I drove my kids home, put them to bed and suddenly found my eyes watering, leaking salty fluid onto my cheeks. What is this? When was the last time I wept? I couldn’t say. I don’t know if I ever weep, per se, where nothing is really going on, and yet I just start crying.
I am going to miss my kids terribly, that is for sure. But weeping two nights before they leave? Certainly, they are the lights in my life, providing me with seemingly endless entertainment, giggles, engagement in good thought, engagement in strategic planning, filling my heart with pride every single day. Every. Single. Day.
Something was wrong. Clearly. I pondered. I was weeping. If I have been working on ANYTHING these past few years in yoga, in psychoanalysis, in meditation, it has been to try to be GOOD to myself.
Of course, the other side is the valid argument against psychotropics: what is WRONG with some negative emotion? What is wrong with feeling our feelings?
I let the two sides debate it in my head as I alternately enjoyed this novel feeling of feeling deep, unmitigated sadness over the upcoming seven weeks without the joy of my children right here in my house, tears leaking out of my eyes in puddles and streams, while realizing, this isn’t going to help me function tomorrow. Feeling one’s angst is all well and good, and no drug should remove all of it the way I feel my drug of choice has been doing for years. But does one need to weep until their eyes look like they’re bleeding? Does one need to kiss one’s child good night and run out of the room choking down a throat full of mourning? And what if the mourning is way out of proportion to the events being mourned? Isn’t there some level of appropriate affect to be used as a threshold test?
I got on my computer and looked up withdrawal symptoms and half-life for the drug in question. I saw very sane things written, things that resonated about wanting to feel all emotions, even sadness, but not wanting to collapse into non-functionality. I lay in bed and pictured myself today, on my kids’ last day home before camp. And I pictured myself picturing horrible things happening to them, to us. Bus crashes. Car crashes. Food poisoning. Aneurisms. Choking incidents. Things that have no place in a functional mind, with the exception of the occasional pass-through that makes little or no impact. These images, on the other hand, had major impact. I began praying to God, apologizing to God for not believing before. I wanted him to take away the images, which I can only describe as akin to the voices heard in A Beautiful Mind. You KNOW they are wrong. But you can’t make them go away. You CAN ignore them. But I was finding them rushing at me with such velocity that I knew I would remain vigilently in battle mode.
Who wants that?
And so, I went downstairs to where I have been keeping my stash and took a stepped-down dose of my pills. And I passed calmly into sleep, woke up with a spring in my step and am actually able to talk about this today, without shame, without fear, as if I were talking about someone else, as if I were describing a character in a movie.
I look FORWARD to crying real tears again someday when the time is appropriate. Not when I am responding to made up waking-nightmare images that I can’t seem to banish from my head. Not when I am responding to nothing really in particular other than sending my kids off to the exact place they are literally DESPERATE to go.
For now, I am back on this lowered dose, and I consider that to be a modification. Or an exercise in flexibility. To this I will add the strength to structure a step-down program that will be, to the extent it feels healthy, VERY structured, with dates and amounts written and planned in a calendar, and tied to the healing of my broken hand, whose unexpected inherent disappointments has added a layer of pathos to my life, which perhaps makes a cold-turkey withdrawal not right for ME at this time. Maybe it would be right for me at another time, or for someone else at this time. But for me, the same way that I have to face the fact that the arthritis in my wrists is going to keep me from ever having the kind of Full Wheel that I would wish to have (because it just fucking HURTS like a MUTHAFUCKAH to support any portion of my weight on wrists bent at 90 degrees), I have to face that this is not the right time to go cold turkey. Give me a rehab center and a rubber room and a daily group session and my own crisis counselor, and yeah, I could do it. But seeing as I am just living my life here now, I think this modified plan is best.